Alert archive / Montana / Tornado Warnings in 1998
Tornado Warning 2, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jul 4, 1998, 8:34 PM MDT for Yellowstone County, Montana. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 1998, 8:34 PM MDT (02:34 UTC)
- Expired
- Jul 4, 1998, 9:05 PM MDT
- In force
- 31 min
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Yellowstone County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:05 PM MDT | Tornado F0 | Billings Hgts, MT | A spotter reported that a small tornado briefly touched down near the intersection of Alexander Road and Highway 87. |
| Jul 4, 9:10 PM MDT | Hail 0.75 | Shepherd, MT | |
| Jul 4, 9:13 PM MDT | Thunderstorm Wind 52 | Billings, MT | An eight inch tree limb fell across the southbound lane on main street in Billings. |
| Jul 4, 9:15 PM MDT | Hail 1.75 | Billings, MT | Several reports of hail up to 1.75 inches in diameter were reported in and around Billings from spotters, amateur radio operators and law enforcement. The hail severely damaged several cars and roofs. The hail also caused heavy damage to crops in the Billing |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 5:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
682 WFUS1 KBIL 050235 RRA TORBIL MTC111-050305- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 834 PM MDT SAT JUL 4 1998 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * TORNADO WARNING FOR... WESTERN YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA * UNTIL 905 PM MDT * AT 830 PM MDT...SPOTTERS INDICATED A FUNNEL CLOUD NORTHWEST OF BILLINGS 10 MILES...MOVING NORTHEAST AT 10 MPH. * ANOTHER FUNNEL CLOUD WAS LOCATED WEST OF LAUREL ALSO MOVING NORTHEAST AT 20 MPH * THE TORNADOS ARE EXPECTED TO BE NEAR... ACTON BY 840 PM NORTHWEST BILLINGS AREA BY 850 PM NORTHWEST LAUREL AREA BY 850 PM IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. RASCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jul 4, 8:30 PM MDT, 4 minutes earlier.
Area forecast discussion, Jul 4, 8:30 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 830 PM MDT SAT JUL 4 1998 NO AFD TONIGHT...DUE TO CONVECTIVE WEATHER. DIAZ BIL BB 061/087 061/081 059 604353 LVM .. 055/078 053/074 ... 605453 HDN .. 059/089 059/084 ... 604353 MLS .. 065/090 063/083 ... 605454 4BQ .. 062/088 060/080 ... 605354 BHK .. 060/083 057/078 ... 605554 SHR BB 057/089 056/079 054 604242
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:16 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 59 min |
| Jul 4, 7:06 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 64 min |
| Jul 4, 7:23 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 62 min |
| Jul 4, 8:10 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Stillwater, Yellowstone | 60 min |
| Jul 4, 8:10 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 60 min |
| Jul 4, 8:21 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 64 min |
| Jul 4, 9:13 PM MDT | Tornado Warning | BYZ | Yellowstone | 27 min |
| Jul 4, 9:22 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 58 min |
| Jul 4, 9:41 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 59 min |
| Jul 4, 9:49 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 61 min |
| Jul 4, 9:55 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 60 min |
| Jul 4, 10:24 PM MDT | Flash Flood Warning | BYZ | Custer | 61 min |
| Jul 4, 10:24 PM MDT | Severe Thunderstorm Warning | BYZ | Custer | 61 min |
| Jul 4, 10:49 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 61 min |
| Jul 4, 10:56 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Treasure | 64 min |
| Jul 4, 11:11 PM MDT | Flash Flood Warning | BYZ | Custer | 64 min |
| Jul 5, 4:17 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 63 min |
| Jul 5, 4:45 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River, Rosebud | 65 min |
| Jul 5, 5:01 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Yellowstone | 64 min |
| Jul 5, 5:15 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 65 min |
| Jul 5, 5:26 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 64 min |
| Jul 5, 5:49 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 66 min |
| Jul 5, 5:55 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 65 min |
Nearby
Tornado Warnings in Montana, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.